Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Dichromatic link invariants

Authors: Jim Hoste and Mark E. Kidwell
Journal: Trans. Amer. Math. Soc. 321 (1990), 197-229
MSC: Primary 57M25
MathSciNet review: 961623
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the skein theory of oriented dichromatic links in $ {S^3}$. We define a new chromatic skein invariant for a special class of dichromatic links. This invariant generalizes both the two-variable Alexander polynomial and the twisted Alexander polynomial. Alternatively, one may view this new invariant as an invariant of oriented monochromatic links in $ {S^1} \times {D^2}$, and as such it is the exact analog of the twisted Alexander polynomial. We discuss basic properties of this new invariant and applications to link interchangeability. For the full class of dichromatic links we show that there does not exist a chromatic skein invariant which is a mutual extension of both the two-variable Alexander polynomial and the twisted Alexander polynomial.

References [Enhancements On Off] (What's this?)

  • [BLM] R. Brandt, W. B. R. Lickorish, and K. Millett, A polynomial invariant for unoriented knots and links, Invent. Math. 84 (1986), 563-573. MR 837528 (87m:57003)
  • [C] J. H. Conway, An enumeration of knots and links and some of their related properties, Computational Problems in Abstract Algebra, Proc. Conf. Oxford (J. Leech,, eds.), Pergamon Press, New York, 1967, pp. 329-358. MR 0258014 (41:2661)
  • [FYHLMO] P. Freyd, D. Yetter, J. Hoste, W. B. R. Lickorish, K. Millett, and A. Ocneanu, A new polynomial invariant of knots and links, Bull. Amer. Math. Soc. 12 (1985), 239-249. MR 776477 (86e:57007)
  • [Ha] R. Hartley, The Conway potential function for links, Comment. Math. Helv. 58 (1983), 365-378. MR 727708 (85h:57006)
  • [Ho] C. F. Ho, A new polynomial for knots and links--preliminary report, Abstracts Amer. Math. Soc., 6 (1985), 300.
  • [H] J. Hoste, A polynomial invariant of knots and links, Pacific J. Math. 124 (1986), 295-320. MR 856165 (88d:57004)
  • [HP] J. Hoste and J. H. Przytycki, An invariant of dichromatic links, Proc. Amer. Math. Soc. 105 (1989), 1003-1007. MR 989100 (90d:57002)
  • [J] V. F. R. Jones, Hecke algebra representations of braid groups and link polynomials, Ann. of Math. (2) 126 (1987), 335-388. MR 908150 (89c:46092)
  • [K$ _{1}$] L. Kauffman, State models and the Jones polynomial, Topology 26 (1987), 395-407. MR 899057 (88f:57006)
  • [K$ _{2}$] -, New invariants in the theory of knots, Amer. Math. Monthly 95 (1988), 195-242. MR 935433 (89d:57005)
  • [Ki] M. E. Kidwell, On the two-variable Conway potential function, Proc Amer. Math. Soc. 98 (1986), 485-494. MR 857947 (87i:57006)
  • [LM] W. B. R. Lickorish and K. Millett, The new polynomial invariants of knots and links, Math. Mag. 61 (1988), 3-23. MR 934822 (89d:57006)
  • [M] H. Morton, Seifert circles and knot polynomials, Math. Proc. Cambridge Philos. Soc. 99 (1986), 107-109. MR 809504 (87c:57006)
  • [N] Y. Nakanishi, Fox's congruence classes and Conway's potential function of knots and links, preprint.
  • [P$ _{1}$] J. H. Przytycki, Skein modules of $ 3$-manifolds, Bull. Polon. Acad. Sci. Math. (to appear).
  • [P$ _{2}$] -, Survey on recent invariants in classical knot theory, Warsaw University, 1986.
  • [PT] J. H. Przytycki and P. Traczyk, Invariants of links of Conway type, Kobe J. Math. 4 (1987), 115-139. MR 945888 (89h:57006)
  • [R] D. Rolfsen, Knots and links, Publish or Perish, 1976. MR 0515288 (58:24236)
  • [T] V. G. Turaev, Reidemeister torsion in knot theory, Russian Math. Surveys 41 (1986), 119-182. MR 832411 (87i:57009)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25

Additional Information

Keywords: Knot, link, dichromatic link, skein theory, Alexander polynomial, Conway polynomial, Jones polynomial, HOMFLY polynomial, twisted Alexander polynomial
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society